Radiation recall dermatitis (RRD) is an inflammatory skin reaction that develops in a previously quiescent radiation field triggered most commonly by chemotherapy, particularly anthracyclines and taxanes. Radiation-recall dermatitis secondary to antibiotic therapy is quite rare. The patient is 61-year-old female with a history of squamous cell carcinoma of the left breast treated with neoadjuvant carboplatin, paclitaxel, and anthracycline chemotherapy followed by surgery and subsequent whole breast radiation 6040 cGy. Eight years after completion of her radiation she developed diffuse redness of the left breast after two doses of nitrofurantoin taken for a urinary tract infection. On examination, vital signs were stable and she had an erythematous and excoriated rash on her left breast that clinically appeared to be cellulitis. Given her clinical history, coupled with the temporal relationship of starting an antibiotic, strong consideration was given for antibiotic-induced RRD. Nitrofurantoin was discontinued, and the rash resolved completely within several days. This case demonstrates an example of RRD which is the development of an acute inflammatory skin reaction of a previously irradiated area most commonly triggered by chemotherapeutic agents. This case highlights antimicrobial therapy as a rare cause of RRD and underscores the importance of considering RRD in a patient presenting with an acute rash over a previously irradiated area while on antimicrobial therapy.
J Community Hosp Intern Med Perspect
Garrahy, I., & Forman, D. (2019). Nitrofurantoin-induced radiation recall dermatitis.. J Community Hosp Intern Med Perspect, 9 (3), 279-281. https://doi.org/10.1080/20009666.2019.1623627